Alert archive / Indiana / Special Weather Statements in 2020

Special Weather Statement, NWS Indianapolis, IN

October 21, 2020Hendricks County, Putnam County, Indiana

NWS Indianapolis, IN issued this special weather statement at Oct 21, 2020, 2:07 AM EDT for Hendricks County, Putnam County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2020, 2:07 AM EDT (06:07 UTC)
Expired
Oct 21, 2020, 2:45 AM EDT
In force
38 min
Issued by
NWS Indianapolis, IN

Counties Hendricks County, IN, Putnam County, IN

The radar

The Indianapolis radar (KIND), 46 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 469 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
469 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS83 KIND 210607
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Wed Oct 21 2020
 
INZ044>046-210645-
Putnam IN-Hendricks IN-Parke IN-
207 AM EDT Wed Oct 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS...SOUTHEASTERN PARKE
AND NORTHERN PUTNAM COUNTIES UNTIL 245 AM EDT...

At 206 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Rockville, or 23 miles northeast of Terre Haute,
moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plainfield, Greencastle, Danville, Clayton, Roachdale, Bainbridge,
Fillmore, Coatesville, North Salem, Lizton, Amo, Carbon,
Carpentersville, Lena, Cecil Harden Lake and Groveland.

LAT...LON 3975 8718 3987 8677 3987 8670 3989 8669
      3992 8657 3992 8653 3967 8638 3960 8701
      3960 8712
TIME...MOT...LOC 0606Z 253DEG 37KT 3969 8705 

$$

AW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Oct 21, 12:55 AM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Oct 21, 12:55 AM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1255 AM EDT Wed Oct 21 2020

.UPDATE...
The NEAR TERM Section has been updated below.

&&

.SYNOPSIS...
Issued at 326 PM EDT Tue Oct 20 2020

Active weather will continue through the rest of the work week with
a frontal boundary in the region. Widespread rain with embedded
storms are possible tonight and early Wednesday then again late week
as a cold front moves through. After a warm finish to the week...
temperatures will tumble behind the cold front Friday...setting up a
chilly...damp weekend followed by another shot at widespread
rainfall early next week.

&&

.NEAR TERM /Overnight/...
Issued at 1255 AM EDT Tue Oct 20 2020

Regional radar continues to show convection lined up near and north
of the Interstate 70 corridor no breaks as far west as the
Mississippi River. 12 hour MRMS radar estimating 1 to 2 inches of
rain has fallen over this area with the potential for another inch
or so. Thus, minor flooding could be a concern in the next couple of
hours per the WPC mesoscale precipitation discussion. Do think,
intensity will drop off a bit overnight with the low level jet max
now over the eastern Great Lakes. Still, CAT PoPs continue to look
good through the overnight over this area. Did raise PoPs to likely
or good chance over the south as well based on large area of showers
moving into Sullivan and Knox counties.

Previous discussion follows...

Issued at 1017 PM EDT Tue Oct 20 2020

Radar mosaic at 930 pm shows showers and thunderstorms generally
along and north of I-70 in Indiana, with more scattered storms
upstream in Illinois with coverage increasing. A front was stalled
south of the Ohio River, and a surface low was over western Illinois
with a cold front stretching back through Missouri. A steady stream
of moisture was feeding into the system ahead of the cold front,
lifting over the stationary front to the south and providing the
instability for the convective activity. A couple swaths of one to
two inches of rain have fallen so far according to radar
estimates, one near a line from Newport to Windfall, and another
from Terre Haute to the north side of Indianapolis.

Looking upstream, expect more storms to move in along the I-70
corridor, mostly along and just south of the Terre Haute to Indy
heavy rain band. A low level jet that is currently ramping up should
assist in this process and increase storm coverage over the next few
hours. If these echoes move across the exact same areas and drop
another two inches of rain, would expect to see some localized
flooding issues in these locales. Also, just given the increasing
precipitable water values (could top out around 1.5 inches, very
high for this time of year), could see pretty high rain rates that
could develop very flashy flash flood conditions--rapidly
overwhelming drainages and causing street flooding but subsiding
just as quickly as heavy rain ends. Will be closely monitoring this
during the overnight hours. If these heavy rain bands can continue
to move rapidly though, this should help mitigate the threat,
especially if subsequent bands can sink south of where the heaviest
rain fell earlier.

Temps...expect rising temps over much of the area through the night
ahead of the boundary before falling back late along and west of the
frontal location by 12Z Wed. Temperatures in the 50s to lower 60s
will be common overnight.

&&

.SHORT TERM /Wednesday and Wednesday Night/...
Issued at 326 PM EDT Tue Oct 20 2020

Forecast challenges focus on gradually ending showers along the
front Wednesday morning...with temperatures becoming a focus for
Wednesday afternoon and night as the front shifts north.

The low level jet will shift east of the region Wednesday morning
with rain and embedded convection gradually decreasing in coverage
through midday. Will taper pops from west to east during the
morning...leaving a low pop near the location of the boundary near
or just south of I-70 during the afternoon due to any lingering
forcing along the boundary.

The front will begin to shift north Wednesday afternoon and evening
in response to an ejecting surface wave out of the central Rockies
and a flexing of the heights aloft over the southeast U S. There is
a possibility that rain and embedded convection along the front as
it moves north skims the northern Wabash Valley Wednesday night...
but overall expecting dry conditions for the forecast area from late
afternoon Wednesday on through the end of the short term.

Temps...trended temperatures below the blend Wednesday with plenty
of low level moisture lingering. Still though...low level thermal
support highs in the 60s with perhaps a few lower 70s over far
southern counties. A model blend looks good for lows Wednesday night
in the mid and upper 50s.

&&

.LONG TERM /Thursday through Tuesday/...
Issued at 326 PM EDT Tue Oct 20 2020

More active weather expected through much of the extended forecast
period with periodic rain and some thunderstorms. Warm Thu-Fri, then
much cooler this weekend. Details below.

Thursday through Friday...

A stout mid-level ridge axis over the Eastern Seaboard will create
high heights across the southeastern U.S. through the OH Valley.
This will result in deep-layered southerly flow, warm air advection,
and solar insolation over our area. As a result, expect high temps
Thu afternoon to top out around 80 and could end up a little higher.
The record high at Indy for Thu is 85 set in 1947. While we may not
reach the mid 80s, Thu will certainly feel more summerlike. Model
soundings show limited moisture and a subsidence inversion aloft, so
no precip is expected Thu. In addition, low-level lapse rates should
become roughly dry adiabatic Thu afternoon, so expect some mix down
of momentum aloft resulting in some wind gusts from 20-30 mph.
Conditions remain dry Thu night.

The weather begins to change on Fri as strong flow aloft progresses
across the northern Plains and Great Lakes with an associated 100-
120 kt 300 mb jet streak. At the surface, this system will propel a
strong cold front eastward into the OH Valley during the day. Ahead
of it, soundings suggest the air mass will destabilize with CAPE
values upwards of 1000 J/kg, with steep low-level lapse rates and
some initial dry air aloft. Thus, current model solutions would
favor some potential for at least a broken line of convection Fri
afternoon or early evening. If this occurs, shear does not appear
impressive but some gusty winds could occur given expected lapse
rates and DCAPE. Before the front approaches, temps will again warm,
well up in the 70s, potentially reaching 80 or more, especially over
our south/east counties.

Saturday...

The cold front Fri should push south into KY or TN over the weekend,
with much cooler air in place across central IN. Nevertheless, flow
aloft should remain W or SW, which suggests that ample cloud cover
could still be around with isolated showers possible at times on
Sat. Expect afternoon highs to be mostly in the lower and mid 50s,
and that could be a bit optimistic if low clouds and NE surface flow
persist.

Sunday through early next week...

Meanwhile, the overall synoptic pattern may remain active over the
nations's midsection and OH Valley late this weekend and early next
week. Models show the pattern becoming more amplified aloft as a
strong ridge aloft builds northward off the West Coast with another
ridge building over the Gulf of Mexico. In between, this would allow
shortwave energy to dig SE out of Canada and carve out a substantial
trough aloft over the central U.S. Ahead of the trough could be a
steady warm, moist conveyer belt directed into the mid MS and OH
Valleys, perhaps starting on Sun and continuing early next week. It
is worthy to note that models, even ensembles, can have a difficult
time resolving transitional patterns accurately, but the overall
consensus toward this pattern adds some confidence to the forecast,
at least for now.

As a result, a cool rain could move in on Sun especially over our
northern counties of central IN, driven by persistent moisture
transport above the frontal zone to our south, i.e., development of
a warm advection/overrunning/isentropic lift pattern aloft. If the
trough sharpens up early next week or even if the flow remains from
the SW (with less sharpness), then either way expect an unsettled
period to continue with periods of rain and perhaps elevated
convection at times. This forecast will likely change to some
degree, but the signal is there for more precip, and potentially
even a very wet period with even some flood concerns over parts of
our area. If we do receive multiple rounds of rain over the next 7
days, then this would put a significant dent into our drought over
central IN.

&&

.AVIATION /Discussion for 210600z TAF Issuance/...
Issued at 1203 AM EDT Wed Oct 21 2020

IMPACTS: IFR and lower flying conditions through 13-14z and possibly
later at KBMG. Widespread showers through 11z-15z. Thunder possible
through 08z-10z. Low level wind shear through 09z-10z.

DISCUSSION: A cold front just northwest of KLAF will slowly drop
southeast to near the Interstate 70 corridor by 12z and stall near
the Ohio River early this evening before returning north as a cold
front after 00z Friday.

Showers and embedded thunderstorms will continue to train across
central Indiana through 09z-12z, although intensity may drop off as
the low level jet shifts northeast into the the eastern Great Lakes.
IFR and worse conditions mostly in ceilings and through 13z or so.

Non-convective low level wind shear will be a concern as well until
09z-10z when the low level jet shifts far enough northeast.

Winds will start off from the south and southwest around 10 knots.
Would not rule out a few gusts to 20 knots or more in the stronger
cells. Winds will shift to the west and northwest after 08z at KLAF
and 12z at KIND and KHUF as the front passes. After that, winds will
be less than 10 knots and variable.

CONFIDENCE: High confidence in low ceilings during at least 12z.
Moderate confidence in low level wind shear through 09z or so.
High confidence in showers through 12z or so.
Medium confidence in embedded thunderstorms through 09z or so.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Ryan
NEAR TERM...CP/Ryan/MK
SHORT TERM...Ryan
LONG TERM....TWF
AVIATION...MK
Hazardous weather outlook, Oct 20, 3:32 PM EDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
332 PM EDT Tue Oct 20 2020

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
332 PM EDT Tue Oct 20 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Rain will become widespread with locally heavy rainfall and
embedded thunderstorms tonight. The heaviest rainfall is likely to
occur in an axis from near Terre Haute and Sullivan E/NE through the
Indianapolis metro area to Muncie and New Castle. 1 to 2 inches with
locally higher amounts is possible in this area.

Hazards: Heavy rainfall...localized flooding and lightning.

Timing: Heaviest rainfall and embedded storms most likely this
evening through the overnight.

Discussion: Widespread rain with embedded thunderstorms will develop
along and ahead of a slow moving frontal boundary this evening and
through the overnight. Localized flooding will be possible...
especially near the Interstate 70 corridor.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A strong cold front will move across central Indiana Friday
afternoon and evening, accompanied by scattered to perhaps numerous
thunderstorms. The storms will produce brief heavy rain, lightning,
and potentially strong wind gusts as they pass through.

Additional showers are expected at times late Sunday and early next
week with a few embedded thunderstorms as a series of weather
disturbances impinge on the Ohio Valley. Depending on the longevity
of the rainfall, some isolated flooding concerns could develop.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall totals tonight and early
Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan/TWF

In the hours before

Special weather statement, Oct 21, 2:07 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
207 AM EDT Wed Oct 21 2020

INZ044>046-210645-
Putnam IN-Hendricks IN-Parke IN-
207 AM EDT Wed Oct 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR HENDRICKS...SOUTHEASTERN PARKE
AND NORTHERN PUTNAM COUNTIES UNTIL 245 AM EDT...

At 206 AM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Rockville, or 23 miles northeast of Terre Haute,
moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Plainfield, Greencastle, Danville, Clayton, Roachdale, Bainbridge,
Fillmore, Coatesville, North Salem, Lizton, Amo, Carbon,
Carpentersville, Lena, Cecil Harden Lake and Groveland.

LAT...LON 3975 8718 3987 8677 3987 8670 3989 8669
      3992 8657 3992 8653 3967 8638 3960 8701
      3960 8712
TIME...MOT...LOC 0606Z 253DEG 37KT 3969 8705

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 12:50 AM EDTAreal Flood WarningINDClinton, Tipton3 hr
Oct 21, 2:17 AM EDTAreal Flood WarningINDClay, Parke, Putnam, Vermillion, Vigo6 hr
Oct 21, 2:54 AM EDTAreal Flood WarningINDBoone, Hamilton, Hendricks, Marion, Putnam5 hr
Oct 21, 11:35 AM EDTRiver Flood WarningINDDelaware, Randolph13 hr

Nearby

Special Weather Statements in Indiana, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.